Opioid Overdose Management

Background

Injecting self

In the past few years, a new public health crisis has been identified. Deaths from the direct effect of opioid drugs are escalating. Many new potent opioids, including fentanyl and its analogues, are available on the streets. These may be used as substitutes for heroin and cocaine, or found as contaminants of these drugs. Even those who use opioids regularly may not be tolerant to these relatively potent opioids, resulting in unexpected overdoses. The opioid known as carfentanil is an example of a fentanyl analogue.

Opioids typically cause a person to have a depressed level of consciousness, a decreased respiratory rate and small or pinpoint, pupils. With increasing intoxication, respirations can stop, and further injury from hypoxia, including coma and cardiac arrest, can occur.

Health-care Professionals

Most pharmaceutical opioids, heroin and fentanyl, should respond to usual doses of naloxone. The desired response to naloxone should be establishment of adequate respirations, to have an O2Sat > 90% and a pCO2 < 45 mmHg. The patient does not need to be fully awake and alert. With naloxone dosing health-care providers have always been taught to "start low and go slow" to prevent acute opioid withdrawal. Although uncomfortable, opioid withdrawal is generally not life threatening. OPC has guidelines for pre-hospital and hospital opioid resuscitation here.

General Public

Treatment for the opioid overdose patient currently consists of supportive care and the antidote naloxone. Naloxone should now be available in Canada from pharmacies without prescription. It may be obtained at participating pharmacies by asking the pharmacist for the medication. In Ontario, most pharmacies will provide two vials of naloxone (0.4 mg per vial), two syringes and needles, and instructions for its use. Various other public health departments also have naloxone distribution programs that may provide more doses of naloxone. Eventually, an intranasal naloxone form may be available (4.0 mg naloxone per syringe). OPC has guidelines for the lay-rescuer here.


Opioid Facts and Myths

Facts:
Fentanyl and its analogues can be absorbed through mucous membranes.  
Many users have snorted the drugs and have become overdose victims.  In the medical literature, there was a single report of a veterinarian mistakenly splashing himself in the eye with carfentanil which required a dose of an antidote to resuscitate him.

There is some evidence that carfentanil was one of the incapacitating agents used to stop the Chechen takeover of the Dubrovka theatre in 2002. In this instance, carfentanil was delivered as a gas into the theatre and would have been absorbed through the lungs. In the media, there are two videos of police officers, who inhaled carfentanil powder developing symptoms.

Fentanyl and analogues are absorbed from the GI tract.
These drugs, as contaminants, are often taken by mouth in pill form. Absorption might be slightly slower but the overdose effect is the same once absorbed.

Carfentanil is potent enough to sedate an elephant. Special protection must be worn at all times.
Large animal veterinarians do use these potent fentanyl analogues to sedate or anaesthetize animals. Individuals protect themselves by wearing gloves, long sleeves and eye protection when handling the drugs. Border security personnel and post office staff, when opening suspicious packages, are using similar protection but also open these exhibits under a fume hood.

Suspected drug labs are particularly dangerous.
When entering a drug lab where illicit opioids are being manufactured, the powders of fentanyl or its analogues may be free to be inhaled. The US Drug Enforcement Administration recommends that individuals entering suspected drug lab and pill pressing facilities are appropriately protected using Hazmat gear. Field testing substances is NOT recommended as equipment will NOT have many of the new analogues in the library so will give false positive or negative results. Police wear a mask to double seal an exhibit.

Myths:
Fentanyl powder and its analogues can poison you if touched.
The lay press and even some government publications have sensationalized the issue to state that fentanyl powder and/or its analogues can poison you if touched. This is not the case. Inadvertent dermal exposure to the powder will not cause toxicity. If however, powdered drug remains on the skin, (e.g. on your hand) and subsequent oral contact is made (e.g. hand goes in mouth), absorption might occur through mucous membranes.

Rescuers may succumb to opioid overdose when helping victims.
Although very small doses of fentanyl and its analogues can be dangerous, there are no reports of rescuers succumbing to opioid overdoses when helping victims. There are no reports of peers, EMS workers or hospital staff getting ill by providing basic lifesaving care to these victims. Universal precautions should be followed as per usual.